Estimation of parameters for macroparasite population evolution using approximate Bayesian computation

Drovandi, Christopher C. & Pettitt, Anthony N. (2011) Estimation of parameters for macroparasite population evolution using approximate Bayesian computation. Biometrics, 67(1), pp. 225-233.

View at publisher


We estimate the parameters of a stochastic process model for a macroparasite population within a host using approximate Bayesian computation (ABC). The immunity of the host is an unobserved model variable and only mature macroparasites at sacrifice of the host are counted. With very limited data, process rates are inferred reasonably precisely. Modeling involves a three variable Markov process for which the observed data likelihood is computationally intractable. ABC methods are particularly useful when the likelihood is analytically or computationally intractable. The ABC algorithm we present is based on sequential Monte Carlo, is adaptive in nature, and overcomes some drawbacks of previous approaches to ABC. The algorithm is validated on a test example involving simulated data from an autologistic model before being used to infer parameters of the Markov process model for experimental data. The fitted model explains the observed extra-binomial variation in terms of a zero-one immunity variable, which has a short-lived presence in the host.

Impact and interest:

58 citations in Scopus
Search Google Scholar™
57 citations in Web of Science®

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 39328
Item Type: Journal Article
Refereed: Yes
Keywords: approximate Bayesian computation, sequential Monte Carlo, Markov process, macroparasite, autologistic model, inference
DOI: 10.1111/j.1541-0420.2010.01410.x
ISSN: 0006-341X
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > STATISTICS (010400)
Divisions: Past > Schools > Mathematical Sciences
Deposited On: 23 Dec 2010 02:27
Last Modified: 18 Jan 2013 00:42

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page